Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 158, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 31, 2000, 3:41 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 31, 2000, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 31, 2000, 4:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Fayette County, PA, Westmoreland County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 4:00 PM EDT | Thunderstorm Wind | Rector, PA | Thunderstorm winds downed several trees. |
| Jul 31, 4:10 PM EDT | Thunderstorm Wind | Connellsville, PA | Thunderstorm winds downed several trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 311941 SVRPIT PAC051-129-312045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 341 PM EDT MON JUL 31 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN PENNSYLVANIA WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 445 PM EDT * AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF SOUTH CONNELLSVILLE...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... LIGONIER...LAWSON HEIGHTS AND DERRY... <<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY. <<CALL TO ACTION>>DANGEROUS AND FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM HIGHER LOCATIONS SUCH AS HILLS. STAY AWAY FROM TREES. MOVE INDOORS OR GET IN A HARD-TOPPED CAR. IF INDOORS...STAY AWAY FROM WINDOWS. AVOID USING ELECTRICAL APPLIANCES UNLESS IT IS AN EMERGENCY. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:40 AM EDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 31, 9:40 AM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 940 AM EDT MON JUL 31 2000 WSR-88D CONTS TO SHOW AREA OF SHWRS AND FEW EMBDD TSTMS FM ERN KY TO LK ERI. PCPN MOVG NNE AND APPEARS TO BE WKNG A BIT. ATMOS RMNS JUICY AND WL KEEP HI POPS ALL ZNS TDA. WL HAVE TO WATCH SLOW MOVERS FOR FLOODING POTENTIAL AGN TDA. NO BIG CHGS TO ZNS. FCSTID = 14 PIT 83 67 84 64 / 90 70 50 30 HLG 81 67 82 64 / 90 70 50 30 MGW 81 67 82 64 / 90 70 50 30 ZZV 80 68 83 64 / 90 70 50 30 PHD 81 68 83 64 / 90 70 50 30 FKL 80 66 80 64 / 90 70 50 30 DUJ 80 66 80 64 / 90 70 50 30 LBE 81 67 82 64 / 90 70 50 30 \BTP 80 66 80 64 / 90 70 50 30 IDI 81 67 82 64 / 90 70 50 30 ODM 80 69 84 65 / 90 70 50 30 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 31, 1:20 PM EDT, 2 hours 21 minutes before
MDZ001-WVZ023-041-312015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 120 PM EDT MON JUL 31 2000 ...THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO DEVELOP IN THE MOUNTAINS... THUNDERSTORMS WITH HEAVY DOWNPOURS AND FREQUENT LIGHTNING CONTINUE TO DEVELOP OVER THE MOUNTAINS OF PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA AND IN GARRETT COUNTY MARYLAND. THE STORMS ARE MOVING SLOWLY NORTHEAST AND MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST DURING THE NEXT TWO DAYS AS SOUTH WINDS CONTINUE TO BRING MOIST AIR INTO THE REGION.
Special weather statement, Jul 31, 2:30 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT MON JUL 31 2000 PAZ008-009-014>016-020>022-011827- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FOREST PA- JEFFERSON PA-VENANGO PA- 230 PM EDT MON JUL 31 2000 ...THUNDERSTORM UPDATE... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE REGION DURING THE REMAINDER OF THE AFTERNOON. THESE STORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS EXCEEDING ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS MAY EXCEED 35 MPH WITH SOME OF THE STRONGER STORMS ALONG WITH SOME HAIL. RESIDENTS SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS. PONDING OF WATER ON RAOADWAYS AND POOR DRAINAGE AREAS CAN OCCUR FROM HEAVY RAINS.
Special weather statement, Jul 31, 3:27 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 327 PM EDT MON JUL 31 2000 PAZ023-030-032-WVZ021-022-011927- FAYETTE PA-INDIANA PA-MARION WV-MONONGALIA WV-WESTMORELAND PA- 330 PM EDT MON JUL 31 2000 ...STRONG THUNDERSTORMS... THUNDERSTORMS HAVE DEVELOPED ACROSS THE REGION AND WILL CONTINUE INTO THE EVENING.. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS EXCEEDING ONE INCH ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING SRIKES. WINDS MAY GUST OVER 35 MPH ALONG WITH SOME HAIL. THUNDERSTORMS ALONG THE RIDGES IN SOUTHWESTERN PENNSYLVANIA POSE THE GREATEST THREAT FOR PNDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. THESE STORMS ARE DUE TO AN UNSTABLE AIRMASS ACROSS THE REGION.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 66 min |
| Jul 31, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 39 min |
| Jul 31, 3:46 PM EDT | Flash Flood Warning | PBZ | Indiana, Westmoreland | 3 hr |
| Jul 31, 3:58 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
| Jul 31, 4:05 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jul 31, 6:55 PM EDT | Flash Flood Warning | PBZ | Jefferson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.